Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 24, 2015, 8:03 AM CST for Chambers County, Alabama. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2015, 8:03 AM CST (14:03 UTC)
- Expired
- Dec 24, 2015, 2:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Chambers County, AL
The radar
The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 9:21 AM CST | FLASH FLOOD | Lanett, AL | FLOODING HAS PRODUCED A GAS MAIN BREAK ON CHERRY STREET. HIGHWAY 29 IS IMPASSABLE AND CLOSED. SEVERAL OTHER LOCAL STREETS ARE FLOODED AND IMPASSABLE. CREEKS AND STREAMS ARE RUNNING OUT OF THEIR BANKS. |
| Dec 24, 10:54 AM CST | FLOOD | Lanett, AL | US 29 AT AL/GA LINE HAS FLOODED, ROAD IS CONSIDER IMPASSABLE IN ALL DIRECTIONS AND TRAFFIC IS BEING REROUTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
322
WGUS54 KBMX 241403
FFWBMX
ALC017-241700-
/O.NEW.KBMX.FF.W.0014.151224T1403Z-151224T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 AM CST THU DEC 24 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1100 AM CST
* AT 802 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALLEY...LANETT...LAFAYETTE...LA FAYETTE...WAVERLY...LAKEVIEW...
CUSSETA...RIVER VIEW...DENSON...AMITY PARK...HUGULEY...FAIRFAX...
CHAMBERS COUNTY LAKE...VEASEY CREEK PARK...OAK BOWERY...STURKIE...I
85 WELCOME CENTER AT LANETT...LANETT MUNICIPAL AIRPORT...SOUTHERN
HARBOR AND ROCKY POINT.
THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 77 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3276 8514 3275 8514 3275 8528 3273 8529
3273 8540 3274 8541 3274 8543 3273 8543
3273 8548 3274 8549 3273 8549 3273 8559
3275 8559 3304 8522 3286 8519 3285 8515
3281 8517 3278 8512
$$
751 follow-up statement
783
WGUS54 KBMX 241645
FFWBMX
ALC017-242000-
/O.EXT.KBMX.FF.W.0014.000000T0000Z-151224T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CST THU DEC 24 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 200 PM CST
* AT 1045 AM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
FLOODING IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALLEY...LANETT...LAFAYETTE...LA FAYETTE...WAVERLY...LAKEVIEW...
CUSSETA...RIVER VIEW...DENSON...AMITY PARK...HUGULEY...FAIRFAX...
CHAMBERS COUNTY LAKE...VEASEY CREEK PARK...OAK BOWERY...STURKIE...I
85 WELCOME CENTER AT LANETT...LANETT MUNICIPAL AIRPORT...SOUTHERN
HARBOR AND ROCKY POINT.
THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 77 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3276 8514 3275 8514 3275 8528 3273 8529
3273 8540 3274 8541 3274 8543 3273 8543
3273 8548 3274 8549 3273 8549 3273 8559
3275 8559 3304 8522 3286 8519 3285 8515
3281 8517 3278 8512
$$
75What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 5:46 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Dec 24, 5:46 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 AM CST THU DEC 24 2015 .UPDATE... AVIATION DISCUSSION. && .SHORT TERM... TODAY AND TONIGHT... DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN SLIDE THEM NORTHWARD THROUGH THE AFTERNOON. THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY. 16 .LONG TERM... CHRISTMAS THROUGH WEDNESDAY... THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS. THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO THE HWO MAY BE NEEDED WITH FURTHER UPDATES. THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE. 16 && .AVIATION... 12Z TAF DISCUSSION. SEVERAL SOUTHWEST TO NORTHEAST ORIENTED LINES OF THUNDERSTORMS TRAINING ACROSS CENTRAL ALABAMA. MOST TERMINALS ARE CLOSE TO AT LEAST ONE OF THESE LINES...WHICH WILL REMAIN A FOCUS FOR CONVECTION THROUGH AT LEAST THE FIRST 4-6 HOURS OF THE FORECAST PERIOD. THE LINES WILL FLUCTUATE...AND COULD AFFECT TERMINALS AT TIMES. TCL AND BHM ARE THE LEAST LIKELY TO HAVE TSRA OVER THE NEXT FEW HOURS. WILL USE TEMPOS TO COVER ACTIVITY ELSEWHERE...AND WILL LIKELY NEED TO UPDATE AS THE CONVECTIVE LINES TEETER BACK AND FORTH. ACTIVITY WILL GRADUALLY DIMINISH THROUGH THE DAY. ALTHOUGH ISOLATED COVERAGE WILL REMAIN POSSIBLE. EXPECT CIGS TO LOWER TONIGHT TO AT LEAST IFR. 14 && .FIRE WEATHER... A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL. UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 65 74 64 74 / 70 70 60 40 30 ANNISTON 76 67 75 65 75 / 70 70 50 40 30 BIRMINGHAM 77 69 76 67 76 / 60 70 60 40 30 TUSCALOOSA 79 68 78 68 77 / 60 60 50 40 30 CALERA 76 67 76 66 77 / 70 70 40 40 30 AUBURN 74 66 75 65 75 / 70 60 20 20 20 MONTGOMERY 78 67 79 65 78 / 70 70 30 20 20 TROY 76 67 78 65 77 / 70 50 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 AM CST THU DEC 24 2015 ALZ011>015-017>050-251245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 335 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE. DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY AT TIMES THROUGH TONIGHT. 08
In the hours before
Local storm report, Dec 24, 5:24 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 AM CST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TORNADO 3 SSE SPRING HILL 32.04N 85.32W
12/24/2015 BARBOUR AL NWS EMPLOYEE
TORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR
DATA.
&&
GRANTHAMLocal storm report, Dec 24, 5:26 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TORNADO 1 SSE BOOT HILL 31.86N 85.63W
12/24/2015 BARBOUR AL NWS EMPLOYEE
TORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR
DATA.
&&
GRANTHAMLocal storm report, Dec 24, 5:48 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 AM CST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HEAVY RAIN CLAYTON 31.88N 85.45W
12/24/2015 E0.00 INCH BARBOUR AL EMERGENCY MNGR
WATER ON HIGHWAY 239 AND ALONG JACK HIGHTOWER ROAD.
&&
08Local storm report, Dec 24, 7:52 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 AM CST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN SSW FORT MITCHELL ACTIV 32.30N 85.02W
12/24/2015 E0.00 INCH RUSSELL AL EMERGENCY MNGR
MINOR FLOODING, STANDING WATER, BRADLEY ROAD NEAR HIGHWAY
165.
0745 AM HEAVY RAIN 3 SSE PICKETT 31.93N 85.61W
12/24/2015 E0.00 INCH BARBOUR AL EMERGENCY MNGR
WATER COVERING BRIDGE ON HIGHWAY 239 NEAR COUNTY ROAD 27.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:33 PM CST | River Flood Warning | BMX | Montgomery | 4 days |
| Dec 23, 11:15 PM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 12:41 AM CST | Flash Flood Warning | BMX | Barbour, Pike | 3 hr |
| Dec 24, 3:37 AM CST | Tornado Warning | BMX | Barbour | 24 min |
| Dec 24, 4:31 AM CST | Tornado Warning | BMX | Barbour, Bullock | 59 min |
| Dec 24, 4:50 AM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 4:54 AM CST | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, Talladega | 3 hr |
| Dec 24, 7:12 AM CST | Flash Flood Warning | BMX | Randolph | 3 hr |
| Dec 24, 7:40 AM CST | Flash Flood Warning | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 7:55 AM CST | Areal Flood Warning | BMX | Calhoun, Cherokee, Clay, Cleburne, Randolph, Talladega | 3 hr |
| Dec 24, 8:40 AM CST | Tornado Warning | BMX | Barbour | 35 min |
| Dec 24, 8:53 AM CST | Flash Flood Warning | BMX | Elmore, Lee, Macon, Montgomery, Tallapoosa | 4 hr |
| Dec 24, 10:11 AM CST | Areal Flood Warning | BMX | Randolph | 64 min |
| Dec 24, 10:17 AM CST | Flash Flood Warning | BMX | Bullock, Chambers, Lee, Macon, Montgomery, Pike and 1 more | 3 hr |
| Dec 24, 10:35 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 14 min |
| Dec 24, 10:42 AM CST | Flash Flood Warning | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Dec 24, 12:59 PM CST | Flash Flood Warning | BMX | Barbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more | 12 hr |
| Dec 24, 2:49 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 11 days |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.